Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 8, NWS Riverton, WY

April 6, 2015Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 6, 2015, 1:36 AM MDT for Natrona County, Wyoming. It took effect at Apr 6, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2015, 1:36 AM MDT (07:36 UTC)
In effect from
Apr 6, 2015, 12:00 PM MDT
Expired
Apr 6, 2015, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3891 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS85 KRIW 060736
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
136 AM MDT MON APR 6 2015

...GUSTY SOUTHWEST WINDS TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL CONTINUE TO GIVE RISE TO CRITICAL FIRE DANGER FOR ANOTHER
DAY...

.SEASONALLY WARM TEMPERATURES COMBINING WITH VERY DRY AND GUSTY
SOUTHWEST WINDS BUILDING IN AHEAD OF ANOTHER WESTERN MOUNTAIN
WEATHER SYSTEM...HAS COMBINED TO GIVE EXTREME FIRE DANGER ACROSS
THE LOWER ELEVATIONS OF NATRONA COUNTY THIS AFTERNOON THROUGH
EARLY THIS EVENING.

WYZ280-062200-
/O.NEW.KRIW.FW.W.0008.150406T1800Z-150407T0200Z/
NATRONA COUNTY/CASPER BLM-
136 AM MDT MON APR 6 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD 
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
867 
WWUS85 KRIW 061921
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
121 PM MDT MON APR 6 2015

...GUSTY SOUTHWEST WINDS TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL CONTINUE TO GIVE RISE TO CRITICAL FIRE DANGER FOR ANOTHER
DAY...

.SEASONALLY WARM TEMPERATURES COMBINING WITH VERY DRY AND GUSTY
SOUTHWEST WINDS BUILDING IN AHEAD OF ANOTHER WESTERN MOUNTAIN
WEATHER SYSTEM...HAS COMBINED TO GIVE EXTREME FIRE DANGER ACROSS
THE LOWER ELEVATIONS OF NATRONA COUNTY THIS AFTERNOON THROUGH
EARLY THIS EVENING.

WYZ280-070200-
/O.CON.KRIW.FW.W.0008.000000T0000Z-150407T0200Z/
NATRONA COUNTY/CASPER BLM-
121 PM MDT MON APR 6 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH GRADUALLY
  SPREADING FROM WESTERN NATRONA COUNTY INTO EASTERN NATRONA
  COUNTY LATE THIS AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 13 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD 
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
392 
WWUS85 KRIW 070148
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
748 PM MDT MON APR 6 2015

WYZ280-070300-
/O.EXP.KRIW.FW.W.0008.000000T0000Z-150407T0200Z/
NATRONA COUNTY/CASPER BLM-
748 PM MDT MON APR 6 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

WITH THE WIND DECREASING AND THE HUMIDITY RISING...RED FLAG
CONDITIONS WILL NOT OCCUR AFTER 8 PM MDT. THEREFORE...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM MDT.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:55 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 5, 10:55 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1055 PM MDT SUN APR 5 2015

UPDATED FOR 06Z AVIATION DISCUSSION.

.SHORT TERM...TONIGHT THROUGH MONDAY (ISSUED AT 330 PM MDT)

A LARGE SWATH OF STRATIFORM PRECIP HAS DEVELOPED NORTH OF THE
SLOW MOVING SURFACE FRONTAL BOUNDARY THAT HAS DRIFTED SOUTH OF
BILLINGS. A LARGE AREA OF ISENTROPIC LIFT ENCOMPASSES MONTANA
NORTH OF THE FRONT AND IS CLIPPING YELLOWSTONE PARK AND
SURROUNDING AREAS OF NW WY AS THESE PRECIPITATION ELEMENTS MOVE
NORTH ACROSS THE FRONT AND TO THE NORTH OF THE FRONT. THIS AREA OF
PRECIP IS CLIPPING YELLOWSTONE PARK WITH LARGE WET SNOWFLAKES
SHOWING UP OVER PORTIONS OF YNP ON SOME OF THE AREA WEB CAMS.
SOUTH OF THERE...THE TETONS ARE EXPERIENCING A FEW SNOW SHOWERS.
ANY OF THESE SNOW SHOWERS ARE LIKELY FALLING AS RAIN BELOW 7500
FEET. THIS PRECIPITATION WILL BE RELEGATED TO NORTHWEST WY THROUGH
JUST PAST MIDNIGHT TONIGHT UNTIL THE NEXT STRONGER SHORTWAVE THAT
THE OLD ALASKAN CLOSED LOW NOW OFF THE PACIFIC NW COAST CHURNS OUT
TOWARD OUR NECK OF THE WOODS AND SPREADS THE PRECIPITATION TOWARD
THE SOUTHEAST...IN A NORTHEAST SOUTHWEST ORIENTED BAND LATER
TONIGHT. THE SNOW LEVEL WILL DESCEND FROM AROUND 7500 FEET TO THE
VALLEY FLOOR IN THE JACKSON VALLEY TONIGHT AND ONTO THE STAR
VALLEY FLOOR BY 18Z MONDAY AS THE PRECIP SPREADS SOUTHEAST. THESE
SHOWERS WILL CONTINUE THROUGH THE DAY IN THE FAR WEST MONDAY WITH
STRATIFORM PRECIP GIVING WAY TO MORE CONVECTIVE ACTIVITY MONDAY
AFTERNOON AS LIFTED INDICES BECOME NEGATIVE IN THE FAR WEST. BY
LATE AFTERNOON MONDAY...2 TO 4 INCHES OF SNOW WILL HAVE LIKELY
ACCUMULATED IN THE TETONS WITH 1 TO 3 INCHES IN THE REST OF THE
WESTERN MTNS AND UP TO AN INCH IN THE FAR WEST VALLEYS. THESE
SHOWERS WILL SPREAD EAST ACROSS THE DIVIDE IN THE FAR NORTH
DURING THE DAY MONDAY.

WEST SOUTHWEST WINDS WILL INCREASE OUT AHEAD OF THIS APPROACHING
PACIFIC TROUGH. THE LANDER FOOTHILLS STAND THE BEST CHANCE OF
SEEING STRONG WINDS AS BOUNDARY LEVEL SUSTAINED WINDS ARE PROGGED
TO BE 35 KNOTS IN THAT REGION AND COULD COMBINE WITH 60 KNOT 700MB
WINDS THAT WILL SURFACE UNDERNEATH THE RIGHT FRONT QUAD OF THE
JET. THE WINDOW OF OPPORTUNITY APPEARS TO BE BETWEEN 11Z AND 20Z MONDAY.
IN ADDITION...A WEAK MTN WAVE SIGNATURE IS APPARENT OVER LANDER
DURING THE INITIAL STAGES OF THIS EVENT. THUS WE HAVE HOISTED A
HIGH WIND WATCH FOR THIS TIME FRAME FOR THE LANDER FOOTHILLS.

HIGH TEMPERATURES WILL BE A FEW DEGREES COOLER ACROSS THE BOARD
MONDAY. IN ADDITION...DEW POINTS WILL BE A BIT HIGHER AS WELL...SO
FIRE DANGER IS EXPECTED TO LOWER MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

COLD FRONT IS SWEEPING ACROSS THE AREA TO START THIS PERIOD WITH
STRONG W TO NW WIND IN THE WEST AND SOUTH WITH COLD FRONTAL BOUNDARY
WITH NLY WINDS HANGING TOUGH IN THE NORTH. COULD SEE A BRIEF PERIOD
OF HIGH WINDS TRY TO SURFACE IN THE WRN PARTS OF THE CODY FOOTHILLS
EARLY IN THE EVENING. PCPN RETREATING TO THE HIGH COUNTRY AND FAR
NORTH IN THE EVENING BEFORE ENDING. OUR COLD TROUGH/UPPER LOW JUST
OFF THE PACNW COAST THEN BECOMES THE MAIN PLAYER TUESDAY THROUGH
THURSDAY. NOSE OF CYCLONIC JET STREAK NOSES INTO THE SW BY TUE MRNG
ALONG WITH SOME QG FORCING AND GENTLE UPGLIDE AS FRONT SAGS SWD
OVERNIGHT AS PRESSURES LOWER OVER THE GREAT BASIN. WARM ARM OF PCPN
LIFTS SLOWLY NWD DURING THE DAY WITH INSTABILITY DEVELOPING IN THE
AFTERNOON. IDEA OF ISOLATED THUNDERSTORMS IN THE CENTRL PARTS STILL
LOOKS GOOD...ESPECIALLY WITH CONVERGENCE ALONG DEVELOPING SWLY FLOW
TO THE SOUTH AND COOL...NLY FLOW FROM FREMONT COUNTY OVER TO NEAR
CASPER. MAIN UPPER LOW IS STILL FORECAST TO TRACK INTO NRN UTAH
WEDNESDAY AND THEN MOVE ACROSS SRN WYO AND CO WITH VARYING MODEL
SOLUTIONS DUE TO THE EXPECTED FRAGMENTED NATURE OF THE TROUGH. NAM
AND GEM ARE FARTHEST NORTH INTO CENTRAL AND SRN WYO WHILE THE ECMWF
IS FURTHEST SOUTH BY THURSDAY OVER CENTRAL TO ERN CO. LEANING
TOWARDS A SRN WYO OR FAR NRN CO PATH WHERE THE GAP IN THE MTNS WILL
GUIDE ITS PATH. SINCE THIS IS SUCH AN ANCIENT LOW...I STILL LIKE THE
IDEA OF A CHALLENGING FRAGMENTED LOW WITH MANY PIECES AND A SOMEWHAT
FASTER MOVEMENT LIKE MOST OF THE MODELS HAVE COME AROUND TO. STILL
LOOKS LIKE SHOWERS AND ISOLATED THUNDERSTORMS INCREASING IN COVERAGE
ACROSS THE AREA WEDNESDAY AND THEN SETTLING INTO THE UPSLOPE AREAS OF
CENTRAL WYO WEDNESDAY NIGHT BEFORE ENDING FROM WEST TO EAST
THURSDAY. THE FAR ERN ZONES WILL LINGER THE LONGEST AND SNOW MAY
CONTINUE THERE THROUGH THURSDAY AFTERNOON. RAIN WILL CHANGE TO SNOW
IN THE CENTRAL ZONES...ESPECIALLY CENTERED ON FREMONT...NATRONA AND
JOHNSON COUNTIES WED EVE AND CONTINUING THROUGH AT LEAST THURSDAY
MORNING AND INTO THE AFTERNOON FAR EAST. WILL LIKELY NEED SOME
HIGHLIGHTS IN THESE AREAS WEDNESDAY INTO THURSDAY. HIGH COUNTRY
STARTING DURING THE DAY WED AND LOWER ELEVATIONS WED NGT/THU. WILL
ALSO HAVE TO WATCH THE I80 CORRIDOR AND SEE HOW THAT EVOLVES AS RAIN
COULD CHANGE TO SNOW AS EARLY AS WED AFTN. CONVECTION WILL ADD IN AN
INTERESTING ELEMENT WITH AREAS OF HEAVIER SNOW SHOWERS WEDNESDAY
INTO WEDNESDAY EVENING AND EVEN SOME THUNDER. A WEAK UPPER LOW MAY
FOLLOW THIS SYSTEM WITH SNOW SHOWERS IN AND NEAR THE HIGHER TERRAIN
THURSDAY NIGHT AND FRIDAY. ANOTHER SYSTEM MAY THEN MOVE IN OFF THE
ERN PACIFIC SATURDAY NIGHT INTO SUNDAY BUT CONFIDENCE IS LOW ON THE
DETAILS WITH THE CONSTANT CHANGE IN HOW THE PATTERN EVOLVES BEHIND
OUR MIDWEEK SYSTEM.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

LOW CLOUDS OVER THE NORTH WILL CREATE AREAS OF MVFR TO IFR
CONDITIONS OVERNIGHT THROUGH MONDAY EVENING. THIS WILL INCLUDE THE
KCOD AIRPORT. OTHERWISE VFR CONDITIONS WILL OCCUR THROUGH MONDAY
NIGHT. SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR AFTER 21Z THROUGH
06Z TUE OVER NORTHERN WY. EXPECT GUSTY WIND AROUND KCPR AND KLND ON
MONDAY WITH THE WIND DECREASING AFTER 01Z TUE.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR CONDITIONS WILL OCCUR AT KRKS THROUGH THE PERIOD. FOR NW WY SNOW
WILL DEVELOP AROUND 12Z. THEN SNOW WILL DEVELOP SOUTHWARD DURING THE
MORNING AND AFTERNOON TO NEAR KBPI AND KPNA BY 18Z. THE SNOW WILL
DECREASE AFTER 03Z WITH LINGERING MOUNTAIN SNOW SHOWERS THROUGH 06Z
TUE. THE KJAC AIRPORT WILL SEE PREVAILING MVFR CONDITIONS BY 17Z
WITH OCNL IFR CONDITIONS THROUGH 03Z TUE...THEN IMPROVING BY 06Z TUE.
EXPECT FREQUENT MOUNTAIN OBSCURATION OVER THE WEST MONDAY INTO
MONDAY NIGHT.

&&

.FIRE WEATHER...

IT APPEARS THAT THE FIRE DANGER WILL LOWER A BIT MONDAY WITH
SLIGHTLY COOLER TEMPERATURES AND SLIGHTLY HIGHER DEW POINTS. VERY
STRONG WINDS ARE POSSIBLE ACROSS THE LANDER FOOTHILLS MONDAY MORNING
THROUGH MID AFTERNOON. INCREASING SHOWER ACTIVITY IS EXPECTED IN FAR
WESTERN WYOMING THROUGH MONDAY WITH SNOW LEVELS DESCENDING TO THE
VALLEY FLOORS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
WYZ018.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 5, 8:21 PM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
821 PM MDT SUN APR 5 2015

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
821 PM MDT SUN APR 5 2015

...HIGH WIND WATCH FOR THE LANDER FOOTHILLS FROM MONDAY MORNING
THROUGH MID AFTERNOON MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...DRY AND WINDY CONDITIONS WITH ENHANCED FIRE DANGER ACROSS
PORTIONS OF SOUTHERN AND CENTRAL WYOMING.

VERY STRONG WINDS ARE POSSIBLE IN THE LANDER FOOTHILLS FROM 5
AM MONDAY MORNING THROUGH 2 PM MONDAY AFTERNOON MONDAY.

WEDNESDAY...A STORM SYSTEM WILL SPREAD RAIN AND SNOW SHOWERS ACROSS
THE AREA FROM THE SOUTHWEST ON WEDNESDAY.  LOCALLY HEAVY SNOW SHOWERS
ARE POSSIBLE ACROSS THE SOUTHWEST UP TO THE TOGWOTEE PASS AREA...
ALONG WITH A FEW THUNDERSTORMS.

WEDNESDAY NIGHT AND THURSDAY...AREAS OF HEAVY WET SNOW MAY
DEVELOP ACROSS NORTH AND CENTRAL WYOMING WEDNESDAY EVENING
AND GRADUALLY PUSH SOUTHEAST OVERNIGHT THROUGH THURSDAY
MORNING.  SNOW WILL LIKELY PERSIST ACROSS EAST CENTRAL AREAS INTO
THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.